Alert archive / Kansas / Flash Flood Warnings in 2019
Flash Flood Warning 17, NWS Dodge City, KS
NWS Dodge City, KS issued this flash flood warning at May 26, 2019, 5:59 PM CDT for Ford County, Gray County, Hodgeman County, Kansas. It was in force for 3 hr. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 26, 2019, 5:59 PM CDT (22:59 UTC)
- Expired
- May 26, 2019, 9:00 PM CDT
- In force
- 3 hr
- Issued by
- NWS Dodge City, KS
- Area
- Storm-based polygon
- Flood severity
- None
Counties Ford County, KS, Gray County, KS, Hodgeman County, KS
The radar
The Dodge City radar (KDDC), 31 km from the middle of the area, began a volume at 22:59 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 26, 6:00 PM CDT | FLASH FLOOD | 4 Nnw Ensign, KS | 1.44 INCHES OF RAINFALL REPORTED AT 22 AND U ROADS. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 1 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Dodge City, (KDDC), launched 12:00Z, 11.0 hours before the alert went out and 37 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 788 J/kg
- Mixed-layer CIN
- -169 J/kg
- Mixed-layer LCL
- 637 m above ground
- 0-6 km bulk shear
- 41 kt
- 0-1 km storm-relative helicity
- 342 m²/s²
- 0-3 km storm-relative helicity
- 358 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 5.3
The text
As transmitted.
069 WGUS53 KDDC 262259 FFWDDC KSC057-069-083-270200- /O.NEW.KDDC.FF.W.0017.190526T2259Z-190527T0200Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ BULLETIN - EAS ACTIVATION REQUESTED Flash Flood Warning National Weather Service Dodge City KS 559 PM CDT Sun May 26 2019 The National Weather Service in Dodge City has issued a * Flash Flood Warning for... Northwestern Ford County in southwestern Kansas... Southwestern Hodgeman County in southwestern Kansas... Eastern Gray County in southwestern Kansas... * Until 900 PM CDT. * At 558 PM CDT, Doppler radar indicated thunderstorms producing heavy rain across the warned area. Up to one inch of rain has already fallen. Flash flooding is expected to begin shortly. * Some locations that will experience flooding include... Cimarron, Ensign, The Haggard Elev and Howell. PRECAUTIONARY/PREPAREDNESS ACTIONS... Turn around, don't drown when encountering flooded roads. Most flood deaths occur in vehicles. && LAT...LON 3797 10046 3796 10007 3748 10022 3747 10038 $$ TATRO
1 follow-up statement
117 WGUS73 KDDC 270150 FFSDDC Flash Flood Statement National Weather Service Dodge City KS 850 PM CDT Sun May 26 2019 KSC057-069-083-270200- /O.EXP.KDDC.FF.W.0017.000000T0000Z-190527T0200Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ Ford KS-Hodgeman KS-Gray KS- 850 PM CDT Sun May 26 2019 ...THE FLASH FLOOD WARNING FOR NORTHWESTERN FORD...SOUTHWESTERN HODGEMAN AND EASTERN GRAY COUNTIES WILL EXPIRE AT 900 PM CDT... The heavy rain has ended. Flooding is no longer expected to pose a threat. Please continue to heed any remaining road closures. LAT...LON 3797 10046 3796 10007 3748 10022 3747 10038 $$ TATRO
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Dodge City, KS wrote its last area forecast discussion before this flash flood warning went out at May 26, 5:43 PM CDT, 16 minutes earlier.
Area forecast discussion, May 26, 5:43 PM CDT, 16 minutes before
Area Forecast Discussion National Weather Service Dodge City KS 543 PM CDT Sun May 26 2019 ...Updated Aviation Discussion... .SHORT TERM...(This afternoon through Monday) Issued at 1149 AM CDT Sun May 26 2019 Another round of heavier rainfall and severe thunderstorms late this afternoon and into the nighttime hours towards midnight as a dryline pushing across from eastern Colorado into far western Kansas by 6-7PM and spreading east and northeast through midnight. A shortwave trough visible on IR pushing across northern Mexico into eastern New Mexico and west Texas will continue to push into eastern Colorado and western Kansas that will help support the storms along the dryline pushing off the Front Range of Colorado. This will allow for good leeside troughing to ignite cyclogenesis over eastern Colorado with warm air pushing further north into northern Kansas. With decent daytime heating, strong mixing will occur under such a moist low level flow out of the south to southeast enhanced with upslope winds. Strong cape up to 3000 J/kg along with stronger low level shear over 40kts that will help aid in good rotation with these storms to produce larger hail up to tennis balls and isolated tornadoes being possible more so than it was yesterday due to more upper level support with the aforementioned shortwave trough extending into the mid levels to support the dryline ignition this afternoon first over eastern Colorado before pushing into the CWA. Damaging wind can also be expected over 60mph with decent DCAPE and linear features that these storms will turn into as the night wears on and models depict more of a clump of severe rather than more discrete unlike earlier in the event. Expect mid to upper 70s for afternoon high temperatures this afternoon with overnight lows dropping into the mid 50s to mid 60s west to east with scattering out of clouds as the aforementioned shortwave pushes to the northeast out of the CWA into north central Kansas and Nebraska. Winds will turn more southwesterly through the early morning with strong downsloping that will help aid in a better warmup in the afternoon and stronger gusts up to 25-30 mph during the peak heating of the afternoon for Monday. Mid 80s for highs can be expected widespread across southwestern Kansas with winds diminishing after sunset due to radiational cooling under clear skies allowing for much cooler morning lows for Tuesday into the upper 40s along the Colorado state line to low 60s towards south central Kansas of the eastern counties. Any storm development with severe weather for Monday afternoon and evening will stay to the north into northwestern Kansas and into the far reaches of Nebraska and Wyoming even though SPC depict and marginal and slight area clipping the northern counties of the CWA along the I-70 corridor. This will be something to keep an eye on but models show these staying out of the area and will monitor in the next round of forecasts overnight once this severe threat exits the area over night tonight. .LONG TERM...(Monday night through Sunday) Issued at 129 PM CDT Sun May 26 2019 Quiet weather for the start of the long term for the majority of the work week as upper level ridging sets up in place across the Rockies and high plains giving way to dry northwest flow that will allow southwest Kansas to dry out and warm up going towards the weekend. Breezy southwest winds can be expected for the majority of the week with leeside troughing across eastern Colorado but not evident to be too deep to allow for stronger wind gusts not seeing anything above the 20-30 mph range. Temperature wise through Friday, expect morning lows to be in the 50s to mid 60s west to east and afternoon highs in the 70s to low 80s. The next disturbance looks to effect the CWA by Friday evening as a deep low makes its way across the four corner region pushing the aforementioned ridge to the east with increase divergence aloft through the Rockies and high plains. This will give way to increased storm chances and due to that time of year, the next chance for widespread severe weather for the region. It is too far out to determine what hazards can be expected or exact timing but will be something to keep an eye on in the future forecasts after the severe weather being dealt with currently in the short term. Expect these storms chances to return over the weekend for Saturday and Sunday with increased moist low level flow out of the southeast pumping in good humid, Gulf of Mexico air into the area giving way to more chances for severe to start off the month of June. Otherwise, expect morning low temperatures in the 50s and afternoon highs again in the 70s to low 80s. && .AVIATION...(For the 00Z TAFS through 00Z Monday evening) Issued at 533 PM CDT Sun May 26 2019 Ongoing thunderstorms in the vicinity of all TAF sites with another round of heavier thunderstorms on station for GCK and LBL between 02-06Z, DDC between 03-07Z, and HYS between 04-08Z as a line of storms develops over eastern Colorado and pushes eastward during these time frames. Expect lower MVFR ceilings and gustier winds with these storms as well as lower visibility due to heavy rainfall. The shortwave supporting these storms will push these east of the area by 06-08Z respectively. At this time, ceilings will start to lift to mid levels then scattering out by 14Z as daytime heating erodes any radiational capping and winds mix to the surface gusting up to 25kts out of the south to southwest. No threats for thunderstorms at the end of the period staying well north of HYS with gusty winds diminishing after sunset after the end of the period. && .PRELIMINARY POINT TEMPS/POPS... DDC 60 83 58 78 / 100 0 10 10 GCK 57 83 51 76 / 90 0 0 0 EHA 55 83 49 76 / 80 0 0 0 LBL 57 84 53 78 / 90 0 0 0 HYS 61 84 61 79 / 90 0 10 10 P28 64 83 66 83 / 100 0 10 10 && .DDC WATCHES/WARNINGS/ADVISORIES... Flash Flood Watch through Monday morning for KSZ030-031-043>046- 062>066-075>081-085>090. && SHORT TERM...Lowe LONG TERM...Lowe AVIATION...Lowe
Hazardous weather outlook, May 26, 1:43 PM CDT, 4 hours 16 minutes before
Hazardous Weather Outlook National Weather Service Dodge City KS 143 PM CDT Sun May 26 2019 KSZ030-031-043>046-061>066-074>081-084>090-271845- Trego-Ellis-Scott-Lane-Ness-Rush-Hamilton-Kearny-Finney-Hodgeman- Pawnee-Stafford-Stanton-Grant-Haskell-Gray-Ford-Edwards-Kiowa- Pratt-Morton-Stevens-Seward-Meade-Clark-Comanche-Barber- 143 PM CDT Sun May 26 2019 /1243 PM MDT Sun May 26 2019/ This hazardous weather outlook is for portions of central...south central...southwest and west central Kansas. .DAY ONE...This afternoon and tonight. Day 1 Discussion ---------------- Increased severe weather risk this afternoon and evening into the nighttime hours towards midnight as storms already starting to fire off over eastern Colorado expecting to push across the Kansas state line in the next hour or so with threats for hail and wind with a few tornadoes possible. A tornado watch is in effect through tonight for these western counties as far east as the HWY 83 corridor to include Scott City, Garden City, and down to Liberal with points to the west. Expect this ongoing threat to spread east and northeast throughout the evening, especially with wind and hail being the main threat as tornado chances decrease as the night wears on and storms become much more disorganized and clumped together. Flooding will be a high concern as well with these storms expecting an additional 1-3 inches of rainfall for much of the CWA in areas already very much saturated and nowhere for any runoff to go. The flash flood watch in effect through the early morning hours and ongoing warnings will be produced as warranted with the aforementioned storm activity. Day 1 Hazards ------------- * Tornado: Elevated risk * Hail: Elevated risk * Thunderstorm wind damage: Elevated risk * Flooding: Elevated risk * Lightning: Significant risk .DAYS TWO THROUGH SEVEN...Monday through Saturday. Days 2-7 Discussion ------------------- Quiet long term weather in terms of hazards with an elevated fire risk for Monday with increased wind and lower relative humidity with storm threats non existent through the end of the week. The next round of storms are expected for Friday night and into the weekend on Saturday with lightning a main threat for now as severe parameters look scarce this far out, but definitely not out of the question given the time of year and recent history of the weather in the past couple of weeks. Days 2-7 Hazards ---------------- * Monday - Non thunderstorm wind: Limited risk - Fire weather: Elevated risk * Tuesday No hazards. * Wednesday No hazards. * Thursday No hazards. * Friday * Lightning: Limited risk * Saturday * Lightning: Limited risk .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed for points along and west of HWY 83 through 10PM CDT tonight. && For more details visit our webpage http://weather.gov/ddc/ehwo LOWE
In the hours before
Special weather statement, May 26, 5:01 PM CDT, 58 minutes before
Special Weather Statement
National Weather Service Dodge City KS
501 PM CDT Sun May 26 2019
KSZ076-086-087-262230-
Seward KS-Meade KS-Haskell KS-
501 PM CDT Sun May 26 2019
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN FORD...EASTERN
SEWARD...MEADE...SOUTHEASTERN GRAY...SOUTHEASTERN HASKELL AND
NORTHWESTERN CLARK COUNTIES UNTIL 530 PM CDT...
At 500 PM CDT, Doppler radar was tracking a line of thunderstorm
from Kismet to 9 miles north of Forgan, or 12 miles southwest of
Meade State Park, moving north at 45 mph.
Penny size hail and winds in excess of 40 mph will be possible with
this storms.
Locations impacted include...
Meade, Fowler, Kismet, Meade State Park, Hayne, Missler and Plains.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
&&
A Tornado Watch remains in effect until 1000 PM CDT for southwestern
Kansas.
LAT...LON 3747 10065 3747 10028 3748 10028 3748 10026
3747 10011 3701 10009 3700 10087
TIME...MOT...LOC 2200Z 194DEG 46KT 3704 10059
TATROSpecial weather statement, May 26, 5:03 PM CDT, 56 minutes before
Special Weather Statement
National Weather Service Dodge City KS
503 PM CDT Sun May 26 2019
KSZ063-064-077-078-262245-
Gray KS-Finney KS-Hodgeman KS-Ford KS-
503 PM CDT Sun May 26 2019
...SIGNIFICANT WEATHER ADVISORY FOR WESTERN FORD...NORTHEASTERN
FINNEY...WESTERN HODGEMAN AND GRAY COUNTIES UNTIL 545 PM CDT...
At 502 PM CDT, Doppler radar was tracking a line of strong
thunderstorms from Montezuma to Dodge City, moving north at 45 mph.
Half inch hail and winds in excess of 40 mph will be possible with
this storm.
Locations impacted include...
Dodge City, Cimarron, Montezuma, Jetmore, Ingalls, Ensign,
Charleston, Howell, Kalvesta, Wright, The Haggard Elev and Ft. Dodge.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
&&
A Tornado Watch remains in effect until 1000 PM CDT for southwestern
Kansas.
LAT...LON 3754 9980 3756 10065 3787 10060 3826 10032
3822 9982
TIME...MOT...LOC 2202Z 194DEG 46KT 3770 10030
TATROLocal storm report, May 26, 5:13 PM CDT, 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
513 PM CDT SUN MAY 26 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0512 PM HAIL 3 E DODGE CITY 37.76N 99.97W
05/26/2019 E0.70 INCH FORD KS NWS EMPLOYEE
AT NWS OFFICE.
&&Local storm report, May 26, 5:17 PM CDT, 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
517 PM CDT SUN MAY 26 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0515 PM HAIL 1 SW PLAINS CITY 37.26N 100.60W
05/26/2019 E0.25 INCH MEADE KS PUBLIC
&&
RMLLocal storm report, May 26, 5:23 PM CDT, 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
523 PM CDT SUN MAY 26 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0523 PM FLASH FLOOD SUBLETTE 37.48N 100.84W
05/26/2019 HASKELL KS PUBLIC
REPORTS OF STREET FLOODING IN SUBLETTE BY
PUBLIC.
&&
RMLSpecial weather statement, May 26, 5:47 PM CDT, 12 minutes before
Special Weather Statement National Weather Service Dodge City KS 547 PM CDT Sun May 26 2019 KSZ064-065-078>081-262330- Pratt KS-Hodgeman KS-Pawnee KS-Kiowa KS-Edwards KS-Ford KS- 547 PM CDT Sun May 26 2019 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN FORD...KIOWA... EASTERN HODGEMAN...SOUTHWESTERN PAWNEE...EDWARDS AND SOUTHWESTERN PRATT COUNTIES UNTIL 630 PM CDT... At 546 PM CDT, Doppler radar was tracking strong thunderstorms along a line extending from near Jetmore to 8 miles south of Greensburg. Movement was northeast at 35 mph. Penny size hail and wind gusts up to 50 mph will be possible with these storms. Locations impacted include... Gray, Kinsley, Jetmore, Greensburg, Haviland, Lewis, Mullinville, Burdett, Hanston, Offerle, Fellsburg, Wellsford, Bellefont, Windhorst and Centerview. PRECAUTIONARY/PREPAREDNESS ACTIONS... Torrential rainfall is also occurring with these storms, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. && A Severe Thunderstorm Watch remains in effect until midnight CDT for south central and southwestern Kansas. LAT...LON 3826 9954 3753 9889 3745 9935 3821 10007 TIME...MOT...LOC 2246Z 258DEG 29KT 3813 9991 3749 9930 TATRO
The office that day
Everything else NWS Dodge City, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 25, 7:01 PM CDT | Special Weather Statement | DDC | Barber | 29 min |
| May 25, 7:13 PM CDT | Severe Thunderstorm Warning | DDC | Barber | 32 min |
| May 26, 12:42 AM CDT | Flash Flood Watch | DDC | Barber, Clark, Comanche, Edwards, Ellis, Finney and 18 more | 26 hr |
| May 26, 2:53 AM CDT | Areal Flood Warning | DDC | Pawnee, Rush | 24 hr |
| May 26, 3:23 AM CDT | Special Weather Statement | DDC | Meade | 52 min |
| May 26, 3:43 AM CDT | Special Weather Statement | DDC | Clark, Comanche | 47 min |
| May 26, 4:18 AM CDT | Flash Flood Warning | DDC | Barber, Comanche | 6 hr |
| May 26, 4:32 AM CDT | Severe Thunderstorm Warning | DDC | Barber, Comanche | 43 min |
| May 26, 4:35 AM CDT | Special Weather Statement | DDC | Ness | 40 min |
| May 26, 4:52 AM CDT | Special Weather Statement | DDC | Pawnee, Pratt, Rush, Stafford | 53 min |
| May 26, 8:38 AM CDT | River Flood Warning | DDC | Rush | 25 hr |
| May 26, 2:55 PM CDT | Special Weather Statement | DDC | Hamilton | 50 min |
| May 26, 3:31 PM CDT | Special Weather Statement | DDC | Haskell | 29 min |
| May 26, 3:36 PM CDT | Special Weather Statement | DDC | Grant, Stevens | 24 min |
| May 26, 3:49 PM CDT | Special Weather Statement | DDC | Lane | 26 min |
| May 26, 3:58 PM CDT | Severe Thunderstorm Warning | DDC | Finney, Grant, Gray, Haskell, Seward, Stevens | 47 min |
| May 26, 4:00 PM CDT | Severe Thunderstorm Warning | DDC | Finney, Lane, Ness | 20 min |
| May 26, 4:27 PM CDT | Special Weather Statement | DDC | Gray | 33 min |
| May 26, 4:28 PM CDT | Special Weather Statement | DDC | Seward | 32 min |
| May 26, 4:38 PM CDT | Special Weather Statement | DDC | Haskell | 37 min |
| May 26, 4:43 PM CDT | Flash Flood Warning | DDC | Haskell | 3 hr |
| May 26, 5:01 PM CDT | Special Weather Statement | DDC | Meade | 29 min |
| May 26, 5:03 PM CDT | Special Weather Statement | DDC | Ford, Gray, Hodgeman | 42 min |
| May 26, 5:07 PM CDT | Flash Flood Warning | DDC | Gray | 3 hr |
| May 26, 5:15 PM CDT | Severe Thunderstorm Warning | DDC | Finney, Ford, Gray, Hodgeman | 45 min |
| May 26, 5:47 PM CDT | Special Weather Statement | DDC | Edwards, Hodgeman, Kiowa | 43 min |
| May 26, 5:50 PM CDT | Severe Thunderstorm Warning | DDC | Ford, Hodgeman | 40 min |
| May 26, 6:16 PM CDT | Special Weather Statement | DDC | Pawnee, Pratt, Rush, Stafford | 44 min |
Nearby
Flash Flood Warnings in Kansas, 2019Every flash flood warning in 2019
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.